Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram and weight gain - experience, please!

(7 Posts)
frustratedsuperhero Mon 08-Aug-16 07:41:25

I've been on Citalopram for 16 months and in that time gained 18lbs (as you do). Since the weight gain only started 6 months in, that's about half a pound a week, and it's finally got to me enough that I've just weaned off. I'd love to know what to expect in terms of weight loss now that I'm off. Do you ever lose it? Do you lose all of it? And if so, how long does it take? (I've seen quite a lot of people saying: nothing comes off for a year). Would any Mumsnetters be happy to share their experience?

ashley0710 Mon 08-Aug-16 14:50:59

Hi for me yes I gained a shit load of weight! The first time I didn't
But in answer to your question it did come off :-)

ashley0710 Mon 08-Aug-16 14:51:02

Hi for me yes I gained a shit load of weight! The first time I didn't
But in answer to your question it did come off :-)

KitKats28 Tue 09-Aug-16 13:42:12

Ive put on a massive amount of weight on Citalopram. I've tried so hard to lose it but it just won't shift.

However, the Citalopram has probably literally saved my life. I've been on it for 3 years and I've decided that I would rather be overweight and reasonably sane than thin and head-fucked. I'm still fairly obsessed with my weight, but I've convinced myself that no-one is pointing and laughing at me in the street.

As much as I would love to lose the weight, I'm too scared to come off Cit and try something else in case it screws me up again. Did the Cit actually help with your condition? If so I think a few extra pounds may be a price worth paying.

redmimi Thu 11-Aug-16 18:39:19

I have been on 20mg of Citalopram since February and have put on around 21 lbs. my weight was already an issue and it's now making me utterly miserable, especially as I am trying to lose weight with no success. I am tempted to come off the tablets too but they do help and it seems a vain reason. GP doesn't seem to think the tablets are affecting weight.

Millie2013 Fri 12-Aug-16 07:45:45

Many GPs deny the weigh gaining effects of SSRIs, but my ex colleague helped to formulate the drugs, way back and he said that it was a side effect they were very aware of in longer term treatment
I put on almost three stone on citalopram and it does seem to be one of the worst, wrt weight gain, but I found it the most effective in treating my low mood and anxiety
I was weaned off it and just couldn't shift the weight, the only thing that got rid of it was getting pregnant and suffering awful morning sickness (not that I'd advise that)
But I've known others drop the weight quickly when they stopped taking it
The problem is, that nobody is quite sure of the mechanism of weight gain (it's likely to be due to a combination of factors).

bakeoffcake Fri 12-Aug-16 08:02:11

Mille I'm sure weight gain is listed as a side effect so if a GP denys weight gain, I suggest showing them the list inside the packet of pills.

I've been on Cit for nearly 4 years and have put on over a stone. I'm only small so that makes a big difference. However I stared exercing and dieting 3 weeks ago. I've lost 5 lbs so the weight definitely can come offsmile.
I've realised for the umpteenth time that when I exercise and eat healthily my mood is so much better. I just need to stick to it, simplehmm

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now